Neonatal withdrawal syndrome following late in utero exposure to SSRIs

antidepressant
Credit: Unsplash/CC0 Public Domain

Neonatal withdrawal signs have been documented in newborns of mothers treated with antidepressants and are known as a cause of neonatal morbidity. Due to the lack of a common terminology, withdrawal signs in newborns have been described in several ways and using different terms.

The authors conducted a and a meta-analysis to provide an overview of neonatal withdrawal signs following late in utero exposure to SSRIs and to quantify the corresponding risks. MEDLINE, Web of Science, and Embase were searched following Chouinard's classification of after SSRI discontinuation with regard to , neuromuscular system, central nervous system, cardiovascular system, gastrointestinal system, endocrinal system, and general system manifestations.

Of 2,269 citations reviewed, 79 studies were assessed for eligibility; 13 were included in the qualitative analysis of the literature, which allowed us to identify 26 signs. A meta-analysis was run separately for studies on SSRI exposure (n= 3) and those on SSRI/venlafaxine exposure (n= 6). Hypoglycemia was identified as a withdrawal sign based on the SSRI studies. Tremors, hypotonia, tachycardia, rapid breathing, , and hypertonia were identified as withdrawal signs based on the SSRI/venlafaxine studies.

These findings provide a framework for the identification of neonatal SSRI withdrawal syndrome. Tapering and discontinuation of antidepressant drugs before and during the early phase of pregnancy are worth attempting to prevent the occurrence of this syndrome.


Explore further

Withdrawal syndrome following discontinuation of psychotropic drugs: What we know

More information: Jianjun Wang et al, Neonatal Withdrawal Syndrome following Late in utero Exposure to Selective Serotonin Reuptake Inhibitors: A Systematic Review and Meta-Analysis of Observational Studies, Psychotherapy and Psychosomatics (2021). DOI: 10.1159/000516031
Journal information: Psychotherapy and Psychosomatics

Provided by Journal of Psychotherapy and Psychosomatics
Citation: Neonatal withdrawal syndrome following late in utero exposure to SSRIs (2021, May 19) retrieved 31 July 2021 from https://medicalxpress.com/news/2021-05-neonatal-syndrome-late-utero-exposure.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
7 shares

Feedback to editors

User comments